What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 1, 2:37 PM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 1, 2:37 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
337 PM EDT Sun Jul 1 2018
.SHORT TERM...(This evening through Monday night)
Issued at 337 PM EDT SUN JUL 1 2018
Upper level ridging was centered over the mid Atlantic states early
this afternoon. A plume of deeper moisture has made its way into KY
on the western periphery of the high and was the focus for
convection early this afternoon, mainly over the western part of the
forecast area. Satellite shows the cumulus field building over the
eastern part of the forecast area and we are starting to see some
isolated showers and storms in the east as well. Would eventually
expect scattered showers and thunderstorms to become more
numerous in the east for at least a couple of hours. With the loss
of daytime heating expect convection to quickly dissipate, and
this idea is supported by recent runs of the HRRR. Fog should
mainly be confined to river valleys tonight, but areas that
receive heavy rainfall this afternoon and early evening will be
more susceptible to fog overnight so this will need to be watched.
Monday should be similar to today, though a little more
widespread convection should help to keep temperatures a few
degrees cooler. Temperatures on Monday will still be above normal
with highs in the upper 80s to around 90.
.LONG TERM...(Tuesday through Sunday)
Issued at 337 PM EDT SUN JUL 1 2018
There is good model agreement that the upper level ridge along the
mid Atlantic coast will build/shift west during the coming week,
with the center of the ridge shifting into the western United
States by week's end. This will allow troughing to develop in the
northeast U.S. by Friday. With this shift in the upper air
pattern, a cold front is expected to push into Kentucky at the end
of the week. This will bring temperatures back down to close to
normal readings for next weekend. Until then above normal
temperatures will prevail.
For Tuesday through Thursday there will be daily chances of
unorganized showers and thunderstorms, mainly tied to daytime
heating. As the upper ridge shifts west the main chances for showers
and thunderstorms will remain on the periphery of the upper high,
with parts of the east and northeast forecast area staying dry on
several days from Tuesday to Thursday. At the end of the week
more organized convection will be possible as the already
mentioned cold front makes its way into the area. There is some
question on how far south of KY the front will get next weekend
before it begins to move north again, and rain chances will
continue through next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 108 PM EDT SUN JUL 1 2018
VFR conditions will prevail through the forecast period, with a
couple of exceptions. Scattered showers and thunderstorms will
affect the forecast area this afternoon, with convection initially
in the western part of the area, but then affecting the entire
area from mid to late afternoon. There will be little organization
to the storms, and will continue to carry VCTS at all the TAF
sites. Convection will dissipate this evening, and even though an
isolated shower or storm is possible overnight the probability is
so low that it will not be mentioned in the TAFS. Some MVFR
visibility in fog is forecast around dawn at LOZ, SME and SYM,
but this will be short lived. If a TAF site does receive heavy
rain this afternoon it will be more susceptible for fog tonight
so this will need to be monitored. Some IFR visibility will be
possible in river valley locations from 06Z to 12Z. Showers and
storms will be possible again Monday, mainly after 17Z. Outside of
thunderstorms winds will remain light through the forecast
period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Jul 1, 2:46 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
346 PM EDT Sun Jul 1 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
346 PM EDT Sun Jul 1 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms will be possible into the early evening. Some of the
storms may produce locally heavy rain and brief gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible at times from Monday through Saturday,
mainly during the afternoon and evening hours of each day.
Heat indices will be near 100 degrees each afternoon from Tuesday
through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
SBH
In the hours before
Special weather statement, Jul 1, 4:50 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
550 PM EDT SUN JUL 1 2018
KYZ106-108-112-012230-
Breathitt-Morgan-Wolfe-
550 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORGAN...
NORTHWESTERN BREATHITT AND WOLFE COUNTIES...
At 549 PM EDT, a strong thunderstorm was located over Hollonville, or
7 miles southeast of Campton, moving north at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
West Liberty, Campton, Simpson, Lexie, Rexville, Pekin, Pence,
Sellars, Rock Lick, Vancleve, Panama, Moct, Wilhurst, Ezel, War
Creek, Gosneyville, Lane, Sewell, Taulbee and Malaga.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3791 8327 3759 8332 3758 8354 3760 8354
3764 8352 3765 8355 3782 8357 3783 8353
3786 8350 3787 8351 3791 8348
TIME...MOT...LOC 2149Z 174DEG 11KT 3766 8344
GREIFSpecial weather statement, Jul 1, 5:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
631 PM EDT SUN JUL 1 2018
KYZ107-110-119-012315-
Martin-Floyd-Johnson-
631 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT MARTIN...EASTERN JOHNSON AND
NORTHEASTERN FLOYD COUNTIES...
At 630 PM EDT, a strong thunderstorm was located over Pleasant, or 9
miles east of Prestonsburg, moving north at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Paintsville, Inez, Add, Tomahawk, Endicott, Tutor Key, Wells Chapel,
Davella, Galen, Thelma, Whitehouse, Meally, Thealka, Prince, Delong,
Chestnut, Williamsport, River, Nippa and Offutt.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3767 8246 3769 8252 3767 8261 3762 8260
3761 8265 3791 8285 3794 8277 3789 8268
3788 8261 3789 8260 3792 8260 3793 8258
3795 8258 3795 8251 3768 8243
TIME...MOT...LOC 2230Z 159DEG 20KT 3771 8258
GREIFSpecial weather statement, Jul 1, 5:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
633 PM EDT SUN JUL 1 2018
KYZ088-117-012315-
Harlan-Leslie-
633 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARLAN AND SOUTHERN
LESLIE COUNTIES...
At 633 PM EDT, a strong thunderstorm was located over Rosspoint, or
near Harlan, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Harlan, Loyall, Evarts, Wallins Creek, Clovertown, Big Fork,
Hoskinston, Essie, Cinda, Bledsoe, Big Laurel, Smilax, Mozelle,
Daley, Asher, Sunshine, Coxton, Napier, Cutshin and Kildav.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3683 8342 3714 8349 3715 8322 3714 8323
3710 8317 3709 8317 3708 8318 3707 8317
3703 8319 3702 8318 3684 8320
TIME...MOT...LOC 2233Z 177DEG 16KT 3692 8332
GREIFSpecial weather statement, Jul 1, 5:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
650 PM EDT SUN JUL 1 2018
KYZ119-012315-
Martin-
650 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT MARTIN COUNTY...
At 649 PM EDT, a strong thunderstorm was located over Beauty, or near
Inez, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Inez, Warfield, Beauty, Add, Tomahawk, Pilgrim, Coalpoint, Davella,
Hode, Prince, Calf Creek, Delong, McClure, Milo, Job, Lovely, Preece,
Bradbury, Debord and Oppy.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3777 8234 3773 8264 3778 8266 3786 8265
3789 8260 3792 8260 3793 8258 3795 8258
3796 8253 3794 8249 3794 8250 3790 8247
3791 8247 3788 8242 3781 8240 3782 8239
3778 8234
TIME...MOT...LOC 2249Z 181DEG 19KT 3785 8245
GREIFSpecial weather statement, Jul 1, 5:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
650 PM EDT SUN JUL 1 2018
KYZ088-115-118-012315-
Perry-Harlan-Letcher-
650 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN...LETCHER
AND SOUTHEASTERN PERRY COUNTIES...
At 650 PM EDT, a strong thunderstorm was located over Hiram, or 15
miles southwest of Whitesburg, moving north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hazard, Whitesburg, Letcher, Cumberland, Lynch, Benham, Vicco,
Blackey, Winters, Oscaloosa, Leatherwood, Van, Arthur, Viper, Colly,
Isom, Premium, Trailer, Colson and Sergent.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3690 8324 3700 8323 3701 8318 3707 8317
3710 8317 3713 8322 3723 8321 3723 8307
3721 8305 3721 8301 3717 8298 3724 8287
3724 8276 3704 8273 3703 8275 3701 8283
3698 8287 3695 8286
TIME...MOT...LOC 2250Z 181DEG 19KT 3697 8305
GREIFSpecial weather statement, Jul 1, 6:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
711 PM EDT SUN JUL 1 2018
KYZ118-120-020000-
Pike-Letcher-
711 PM EDT SUN JUL 1 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LETCHER AND SOUTHWESTERN
PIKE COUNTIES...
At 711 PM EDT, a strong thunderstorm was located near Wise, moving
north at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Whitesburg, Jenkins, Fleming-Neon, Winters, Millstone, Horn, Shelby
Gap, Hemphill, Wright, Colly, Craftsville, Fishpond Lake, Beefhide,
Chip, Cromona, Ashcamp, Potters Fork, Payne Gap, Sergent and
Thornton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3725 8243 3723 8250 3715 8263 3712 8272
3705 8272 3701 8280 3702 8280 3726 8279
3727 8275 3729 8270 3731 8269 3731 8267
3732 8267 3738 8240
TIME...MOT...LOC 2311Z 183DEG 19KT 3706 8261
GREIF